Alert archive / Arizona / Flash Flood Warnings in 2022
Flash Flood Warning 49, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Jul 29, 2022, 1:30 PM MST for Mohave County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 29, 2022, 1:30 PM MST (20:30 UTC)
- Expired
- Jul 29, 2022, 4:30 PM MST
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Mohave County, AZ
The radar
The Las Vegas radar (KESX), 120 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.5 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -245 J/kg
- Mixed-layer LCL
- 3144 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- -10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
528
WGUS55 KVEF 292030
FFWVEF
AZC015-292330-
/O.NEW.KVEF.FF.W.0049.220729T2030Z-220729T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
130 PM PDT Fri Jul 29 2022
The National Weather Service in Las Vegas has issued a
* Flash Flood Warning for...
South Central Mohave County in northwestern Arizona...
* Until 430 PM MST.
* At 130 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 0.5 and 1 inch of rain
has fallen. Additional rainfall amounts of 0.5 to 1 inch are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Life-threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water
crossings, creeks, normally dry washes and roads.
* Some locations that will experience flash flooding include...
Yucca.
This includes the following highways...
Interstate 40 in Arizona between mile markers 22 and 33.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3492 11423 3503 11407 3483 11374 3465 11400
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
AG2 follow-up statements
293
WGUS75 KVEF 292130
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
230 PM PDT Fri Jul 29 2022
AZC015-292330-
/O.CON.KVEF.FF.W.0049.000000T0000Z-220729T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
230 PM MST Fri Jul 29 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM MST THIS
AFTERNOON FOR SOUTH CENTRAL MOHAVE COUNTY...
At 230 PM MST, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 1 and 2 inches of rain have
fallen. Additional rainfall amounts of 0.5 to 1 inch are possible in
the warned area. The Yucca Fire Department has reported that washes
in the area are running full. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Life-threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water crossings,
creeks, normally dry washes and roads.
Some locations that will experience flash flooding include...
Yucca.
This includes the following highways...
Interstate 40 in Arizona between mile markers 23 and 33.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3492 11423 3503 11407 3483 11374 3465 11400
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
AG018 WGUS75 KVEF 292323 FFSVEF Flash Flood Statement National Weather Service Las Vegas NV 423 PM PDT Fri Jul 29 2022 AZC015-292333- /O.EXP.KVEF.FF.W.0049.000000T0000Z-220729T2330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Mohave AZ- 423 PM MST Fri Jul 29 2022 ...FLASH FLOOD WARNING WILL EXPIRE AT 430 PM MST THIS AFTERNOON FOR SOUTH CENTRAL MOHAVE COUNTY... The heavy rain has ended. Flooding is no longer expected to pose a threat. The Yucca Valley Fire Department reported that washes in the area were flowing, but no significant flooding was reported. Please continue to heed remaining road closures. A Flood Watch remains in effect until 500 AM MST Saturday for a portion of northwest Arizona. LAT...LON 3492 11423 3503 11407 3483 11374 3465 11400 $$ AG
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 9:50 AM MST, 3 hours 40 minutes earlier.
Area forecast discussion, Jul 29, 9:50 AM MST, 3 hours 40 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 950 AM PDT Fri Jul 29 2022 .SYNOPSIS...Moist and unstable air will remain over much of the region through the weekend and into next week. Heavy rain and flash flooding are the primary concerns, but the potential for damaging winds exists as well. The high humidity will help hold temperatures down, especially in areas where rain occurs. && .UPDATE...The 12Z HREF continues to indicate a favorable setup for scattered thunderstorms developing over central Nevada this afternoon then propagating into Clark County early this evening, and possibly merging with storms coming out of northwest Arizona. The main threat will be strong or damaging winds with the potential of isolated gusts of 60 to 70 mph over Clark County this evening. Thunderstorms will again be capable of producing heavy rain, but will be moving at 15-25 mph. Localized flash flooding will be possible, but should not be too extensive given the speed of the storms. The 16Z mesoanalysis shows similar amounts of moisture and instability to 24 hours ago with 1.4 inches of precipitable water over most of Clark County increasing to around 2 inches southward to Lake Havasu. Surface dewpoints were in the mid 60s and ML CAPE values were around 500 J/kg this morning, but will likely increase to 500-1500 J/kg this afternoon as clouds clear out and surface heating intensifies. This moist and unstable environment will facilitate rapid thunderstorm development as extensive outflow pushes in later today. -Adair && .PREV DISCUSSION...321 AM PDT .SHORT TERM...Through tonight. Storms that impacted southern Nevada last evening dissipated over southeast California. Radar continues to detect some light showers in southeast California, otherwise skies are partly to mostly cloudy. Hope everyone is ready and prepared for round 3 this evening. Large scale features remain unchanged. Area of of high pressure situated around Reno and an inverted trough across western Arizona will keep northeast flow over southwest Utah/southern Nevada. HREF has been doing a good job handling these events and places a bulls-eye over southern Nevada again this evening. Storms will develop over the higher terrain of central Nye and Lincoln Counties this afternoon, then quickly propagate southward through southern Nevada/northwest Arizona and eventually reach southeast California. Anywhere, from Death Valley to Meadview along an east-west line and Alamo to Baker north-south line can expect potentially damaging winds between 6 pm and midnight this evening. Heavy rain is a threat as well. With inverted trough nearly stationary across western Arizona the higher terrain of eastern Mohave County remains susceptible to heavy rain and flash flooding. Over the the past 7-day, some gauges in that area have seen 2-4" of rain. Antecedent soil moisture conditions should help contribute to increased runoff. The Flash Flood Watch for Mohave County remains in effect through early Saturday morning. .LONG TERM...Saturday through Thursday. A gradual change in the upper level features will lead to an expansion of thunderstorm chances across Inyo and and western San Bernardino counties Saturday then especially Sunday and Monday. This is due to the high over northern Nevada migrating over Utah and opening the door for broad southeast flow to bring moisture over the aforementioned area A general expectation of isolated to scattered afternoon thunderstorms is a decent bet with s. This moist southeast flow then should stay in place through Tuesday and possibly through Thursday, though the NBM indicates a general decrease in PoPs from west to east Wednesday and Thursday. There does not appear to be any main moisture scouring feature at play, so that could change somewhat over the next few days. Temperatures will continue to run a little below normal for most of the region with the considerable moisture remaining in place. && .AVIATION...For Harry Reid...Light and variable winds are expected once again this morning before becoming established in a more southeasterly direction by mid-day. Prevailing winds should remain below 10kts through the afternoon, but a few higher gusts will be possible if isolated convection develops over the higher terrain surrounding the terminal area. There is strong agreement in the models that another area of convection will move across southern Nevada this evening. The timing of the storms looks similar to what was experienced Thursday evening and a PROB30 group has been included between 01Z to 07Z for this activity. Any storms that do develop should clear the terminal by late evening and light and variable winds are expected to develop once again overnight into Saturday morning. For the rest of southern Nevada, northwest Arizona and southeast California...Prevailing winds will continue to be light at area TAF sites today with wind speeds generally below 10kts. Scattered areas of convection will likely develop this afternoon, especially over the eastern half of the region. Model guidance is showing a strong signal that an area of convection will move south across southern Nevada and eastern San Bernardino counties this evening. Las Vegas area TAF sites will have the best chance of storms between 01z-07Z and the Colorado River Valley sites between 04 and 08Z. There is also some indication that the convection could make it as far west as KDAG between 04Z and 08Z as well, although chances are a bit lower in this area. All TAF sites should see light winds return overnight into Saturday morning. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && SHORT TERM...Pierce LONG TERM...Adair AVIATION...Planz For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 5:21 PM MST | Areal Flood Advisory | VEF | Mohave | 3 hr |
| Jul 28, 5:46 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 44 min |
| Jul 28, 6:51 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 54 min |
| Jul 28, 7:27 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Jul 28, 7:47 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Jul 28, 9:41 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 79 min |
| Jul 28, 10:18 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 57 min |
| Jul 28, 11:29 PM MST | Flash Flood Warning | VEF | Mohave | 2 hr |
| Jul 29, 2:39 PM MST | Areal Flood Advisory | VEF | Mohave | 3 hr |
| Jul 29, 3:51 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.